- Takuya Iwamoto (Department of Pharmacy, Mie University Hospital, Faculty of Medicine, Mie University / firstname.lastname@example.org)
1) Department of Pharmacy, Mie University Hospital, Faculty of Medicine, Mie University , 2) Department of Nephrology, Mie University Hospital, Faculty of Medicine, Mie University
The impact of renal impairment on the drug-drug interaction between azathioprine and allopurinol that causes myelosuppression and hepatotoxicity remains unclear. This case series study investigated adverse effects caused by azathioprine owing to drug-drug interaction considering renal impairment. Patients who started the combination therapy of azathioprine and allopurinol at Mie University Hospital between January 2013 and February 2021 were enrolled. The outcome of adverse events associated with azathioprine was assessed according to Common Terminology Criteria for Adverse Events version 5.0. The Drug Interaction Probability Scale was used to determine the probability of drug-drug interaction. Of the three patients, two were identified as exhibiting drug-drug interaction with the Drug Interaction Probability Scale > 5 points. They experienced grade 3 myelosuppression or hepatotoxicity with fatigue, after initiation of azathioprine (1.28 and 0.44 mg/kg once daily) and allopurinol (50 mg once daily). They received appropriate dose-adjusted allopurinol according to renal function. Additionally, both patients had the estimated glomerular filtration rate < 60 mL/min/1.73 m2. Thus, renal impairment might reduce the excretion of oxypurinol, an active metabolite of allopurinol, which certainly enhances the side effects of azathioprine.